Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Twin Cities, MN

July 24, 2006Ramsey County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2006, 5:35 PM CDT for Ramsey County, Minnesota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 5:35 PM CDT (22:35 UTC)
Expired
Jul 24, 2006, 6:10 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 37 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:43 PM CDTTSTM WND GST 62St Paul, MNMEASURED AT THE ST PAUL AIRPORT
Jul 24, 5:46 PM CDTTSTM WND DMGSt Paul, MNSIX INCH TREE DOWN.
Jul 24, 5:54 PM CDTHAIL 0.88St Paul, MN
Jul 24, 5:56 PM CDTHAIL 1.5St Paul, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242235
SVRMPX
MNC123-242330-
/O.NEW.KMPX.SV.W.0124.060724T2235Z-060724T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 531 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WINDS. THIS      
  STORM WAS LOCATED NEAR DOWNTOWN MINNEAPOLIS...AND MOVING EAST AT   
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSEVILLE...
  ST PAUL...
  LITTLE CANADA...
  MAPLEWOOD...

LAT...LON 4505 9322 4496 9321 4493 9320 4491 9319
      4490 9316 4492 9313 4495 9307 4490 9301
      4493 9299 4506 9298

$$

MTF
2 follow-up statements
000 
WWUS53 KMPX 242247
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT MON JUL 24 2006

MNC123-242330-
/O.CON.KMPX.SV.W.0124.000000T0000Z-060724T2330Z/
RAMSEY MN-
546 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR RAMSEY COUNTY...

AT 544 PM CDT...HAIL UP TO GOLF BALL SIZE IN DIAMETER WAS REPORTED 
AT THE UNIVERSITY OF MINNESOTA WITH THIS SEVERE STORM.

AT 544 PM CDT...DOPPLER RADAR ALSO CONTINUED TO INDICATE THIS SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND 60 MPH 
WINDS. THIS STORM WAS LOCATED NEAR MAPLEWOOD...OR ABOUT OVER ST 
PAUL...AND MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE VADNAIS HEIGHTS...ST PAUL...
ROSEVILLE...MAPLEWOOD AND LITTLE CANADA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4505 9322 4496 9321 4493 9320 4491 9319
      4490 9316 4492 9313 4495 9307 4490 9301
      4493 9299 4507 9299

$$

MTF
000 
WWUS53 KMPX 242310
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT MON JUL 24 2006

MNC123-242318-
/O.CAN.KMPX.SV.W.0124.000000T0000Z-060724T2330Z/
RAMSEY MN-
608 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED AND MOVED OUT OF THE 
COUNTY. THUS THE WARNING HAS BEEN CANCELLED.

HAIL TO GOLFBALL SIZE AND WIND DAMAGE WAS REPORTED IN ST. PAUL FROM 
THIS STORM AT 544 AND 553 PM...RESPECTIVELY.

LAT...LON 4505 9322 4496 9321 4493 9320 4491 9319
      4490 9316 4492 9313 4495 9307 4490 9301
      4493 9299 4507 9299

$$

MTF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:41 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 24, 3:41 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT MON JUL 24 2006

.DISCUSSION...
BOUNDARY HAS SAGGED INTO THE CENTRAL PART OF WI CWA BACK WEST TO
KMSP TO THE SOUTH DAKOTA BORDER. THIS MAY MOVE A BIT MORE SOUTH
BUT NOT MUCH. BEST THETA E ADVECTION/HOT PROD AND SURFACE CONV FOCUSED
IN SOUTHEAST MN AND REMAINDER OF WESTERN WI...BUT SOME CONV AND
RETURN FLOW STARTING TO DEVELOP OVER SW MN AS WELL. THINK BEST
AREA FOR SEVERE WILL BE IN SOUTH CENTRAL MN AND WEST CENTRAL WI
THIS EVENING. LOW LEVEL FLOW WILL INCREASE A BIT TO SOUTH OF
BOUNDARY OVERNIGHT SO WILL KEEP SOME MOD POPS...AFTER SOME LIKELYS
THIS EVENING.

SHOULD BE A BREAK IN THE ACTION ON TUESDAY WITH A LACK OF ANY SIG
SHORT WAVE. TUESDAY NIGHT STILL LOOKS LIKE SOME POSSIBLE RENEWED
ACTION. NAM IS CONSISTENT WITH PREVIOUS RUN IN SHOWING INCREASED
850 MB MOISTURE TRANSPORT DURING THIS PERIOD BUT IS AIMED A LITTLE
MORE AT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. GFS FOCUSED MORE
INTO IOWA. WILL KEEP WITH SOME HIGHER POPS IN EAST CENTRAL MN AND
WESTERN WI WITH BOUNDARY IN THE GENERAL VICINITY OF SOUTHERN MN.
ANOTHER SHORT WAVE IN THE NW FLOW WILL DRIVE THE FRONT INTO AT
LEAST THE WESTERN PART OF THE AREA ON WEDNESDAY. WILL CUT BACK ON
POPS IN WEST CENTRAL MN BY WEDNESDAY AFTERNOON. MOISTURE TRANSPORT
IS FORECAST TO CUT BACK DRAMTICALLY BY THAT TIME.

LONGER TERM...THURSDAY THROUGH MONDAY

12Z GFS AND CANADIAN STILL CONGRUENT IN THEIR APPROACH TO A
CONTINUED BUILDUP OF A LARGE AMPLTITUDE 50H RIDGE ACROSS THE WESTERN
HALF OF THE CONTIGUOUS U.S. FRIDAY INTO MONDAY. BOTH CONTINUE TO
INDICATE A SERIES OF SURFACE WAVES DEVELOPING OVER THE DAKOTAS
THRU MONDAY...WITH FIRST SURFACE SYSTEM AND ASSOCTIED WARM FRONTAL
BOUNDARY AFFECTING OUR CWA THUR EVENING INTO EARLY SUNDAY AFTERNOON.
250MB JET AXIS REMAINS TO OUR NORTH FOR MUCH OF THIS TIME FRAME...WITH
BEST DIVERGENCE COUPLETS DEVELOPING OVER NORTHERN HALF OF MN FRIDAY
EVENING INTO SAT AFTN. GAVE WAY TO CHANCE POPS FOR SAT NIGHT AS COOL
FRONT TAG TEAMS WITH SOLID DIVERGENCE COUPLET SETTING UP FROM NE
TO SW OVER FA. NEXT SURFACE SYSTEM POKES ITS HEAD INTO THE WESTERN
DAKOTAS BY MONDAY MORNING. CANADIAN MODEL DOES INDICATE A SLIGHTLY
MORE SOUTHERLY AND A TAD DEEPER PRESSURE SOLUTION COMPARED TO GFS40.
EITHER POINT WILL BE MOOT FOR MONDAYS FORECAST: CONTINUED HOT AND DRY.
IN FACT PUSHED TEMPERATURES ONE CATEGORY HIGHER ACROSS MOST OF
EXTENDED PERIOD DUE TO MAINLY ABUNDANT SUNSHINE...SOME BOUTS OF
MODERATE SOUTHERLY FLOW...50H TEMPERATURES...AND THE CONTINUED BONE
DRY CONDITIONS OVER MUCH OF FA.

&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 24, 4:44 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Jul 24, 3:10 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 250 PM.

0254 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK
Special weather statement, Jul 24, 4:34 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT MON JUL 24 2006

MNZ060-242230-
HENNEPIN-
434 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN COUNTY UNTIL 530 PM
CDT...

AT 427 PM CDT...RADAR WAS INDICATING A THUNDERSTORM CAPABLE OF
PRODUCING SMALL HAIL AND VERY RAIN NEAR PLYMOUTH...OR NEAR
EXCELSIOR...AND MOVING EAST AT 35 MPH.

THIS WILL IMPACT DOWNTOWN MINNEAPOLIS AND NEARBY SUBURBAN AREAS.
PLEASE USE CAUTION IN YOUR COMMUTE. DO NOT DRIVE THROUGH ANY
ROADWAYS THAT ARE UNDER STANDING WATER.

MTF
Local storm report, Jul 24, 4:35 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W MAPLE PLAIN         45.01N 93.72W
07/24/2006  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

REC
Local storm report, Jul 24, 5:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ROCKFORD                45.09N 93.74W
07/24/2006  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

REC
Local storm report, Jul 24, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             ROCKFORD                45.09N 93.74W
07/24/2006  E0.75 INCH       HENNEPIN           MN   LAW ENFORCEMENT

&&

TDK
Local storm report, Jul 24, 5:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FALL CREEK              44.76N 91.27W
07/24/2006  E0.75 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:13 PM CDTSevere Thunderstorm WarningMPXMcLeod25 min
Jul 24, 4:50 PM CDTSevere Thunderstorm WarningMPXWright40 min
Jul 24, 5:06 PM CDTSevere Thunderstorm WarningMPXHennepin54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.